Wyoming, 2018

Winter Storm and Winter Weather in Wyoming, March 25 to 26, 2018

March 25 to 26, 2018 · NWS UNR · 6 events in 6 counties and zones

A strong storm system brought heavy snow to much of northeastern Wyoming during the overnight and morning hours. Rain changed to snow during the evening and snow became heavy at times during the overnight and early morning hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong storm system brought heavy snow to much of northeastern Wyoming during the overnight and morning hours. Rain changed to snow during the evening and snow became heavy at times during the overnight and early morning hours. Snowfall totals of four to eight inches were common across much of the area, with a band of heavier snowfall across northern Campbell and Crook Counties producing around a foot of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 25, 4:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 25, 4:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Sun Mar 25 2018

.DISCUSSION...(This Evening Through Sunday)
Issued at 148 PM MDT Sun Mar 25 2018

Water vapor shows large trof over the western CONUS with center of
upper level circulation over ID, and subtle baroclinic leaf over
WY. At the surface, low center continues to deepen over eastern CO
with inverted trof extending newd through western NEB and central
SD. Light snow falling along the eastern slopes of the Bighorns
into parts of northeast WY, with light showers into northwest SD.
Additional showers are developing over southeast WY.

Forecast scenario through tomorrow has remained largely unchanged
as models remain quite consistent. 700mb low will close off and
evolve eastward across WY overnight. Ahead of this circulation,
showers currently over southeast WY will expand and intensify as
they lift northeast across northeast WY and western SD this
evening. Thermal profiles are suggesting mainly snow with this
activity, so would not be surprised to see some heavier snowfall
rates in this area this evening (which is partly why the southern
Black Hills will be included in a winter weather advisory), and
there may be a locale or two across the southwestern portion of
the state to see near advisory snowfall depending on where any
convective snow showers are most intense. However, overall areal
extent of snowfall in southwest into west central SD will be low
and no advisories are needed at this time.

Snowfall across northeast WY should be become quite intense later
into the evening and overnight hours as main band of frontogenesis
peaks over that area, with very tough travel conditions likely for
Campbell and Crook counties for the Monday morning commute. Snow
across western SD not expected to be as intense but likely into
the advisory range from the Black Hills into far northwest SD
through the morning and into the afternoon hours. The morning
commute could also be somewhat difficult in this area. Mix of rain
and snow onto the plains east of the Black Hills with less snow
accumulation and less impact on travel for this storm, although
across central SD there could be a bit of freezing rain late
tonight and early Monday. System will quickly pull out of the area
Monday night.

Dry and cool conditions expected Tuesday, but broad NW flow aloft
sets up for the rest of the week bringing relatively cool and
unsettled conditions. The latest GFS/ECMWF both show a surge of
arctic air for next weekend, and temps may need to be pushed downwards
if this trend continues.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 514 PM MDT Sun Mar 25 2018

Conditions will deteriorate across much of the area this
evening as rain and snow showers develop. Precipitation will
transition to snow from west to east, with heavy snow across
portions of the Black Hills and northeast Wyoming. IFR/LIFR
visibility with the snow. Conditions will improve late Monday
morning through Monday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from midnight tonight to 6 PM MDT Monday
     for SDZ012-025-072.

     Winter Weather Advisory from 6 AM to 6 PM MDT Monday for SDZ001.

     Winter Weather Advisory from 9 PM this evening to 6 PM MDT
     Monday for SDZ024-028-029.

WY...Winter Storm Warning from 9 PM this evening to 3 PM MDT Monday
     for WYZ054>057-071.

     Winter Weather Advisory from 9 PM this evening to 3 PM MDT
     Monday for WYZ058.

&&

DISCUSSION...Johnson
AVIATION...7
Hazardous weather outlook, Mar 25, 9:24 AM MST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1024 AM MDT Sun Mar 25 2018

SDZ001-012-024-025-028-072-WYZ054>058-071-261300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-
Central Black Hills-Sturgis/Piedmont Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1024 AM MDT Sun Mar 25 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...the Black Hills...and northeast Wyoming.

.DAY ONE...Today and Tonight

An early spring snow storm will move into the area today. Rain
will change to snow this evening, with several inches of
accumulation expected overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will continue into Monday. Several additional inches of snow
are expected, with the heaviest amounts across northeastern
Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-026-027-029>032-041>044-046-047-049-073-074-261300-
Perkins-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains-
Hermosa Foot Hills-
1024 AM MDT Sun Mar 25 2018 /1124 AM CDT Sun Mar 25 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills.

.DAY ONE...Today and Tonight

Some light snow will be possible across parts of western South
Dakota late tonight, with only minor accumulations expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The snow will continue across parts of South Dakota on Monday,
with only light accumulations expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Northern Campbell

When
March 25, 6:00 PM MST to March 26, 12:00 PM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
March 25, 7:00 PM MST to March 26, 12:00 PM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
March 25, 8:00 PM MST to March 26, 1:00 PM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
March 25, 8:00 PM MST to March 26, 1:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Northeastern Crook

When
March 25, 9:00 PM MST to March 26, 12:00 PM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

Winter Weather, Weston

When
March 25, 9:00 PM MST to March 26, 12:00 PM MST
Where
Weston forecast zone
Reported by
COOP Observer
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738519, 738520, 738522, 738525, 738524, 738526.